Coherent structures and isolated spectrum for Perron-Frobenius cocycles

Gary Froyland*, Simon Lloyd, Anthony Quas

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

66 Citations (Scopus)

Abstract

We present an analysis of one-dimensional models of dynamical systems that possess coherent structures: global structures that disperse more slowly than local trajectory separation. We study cocycles generated by expanding interval maps and the rates of decay for functions of bounded variation under the action of the associated Perron-Frobenius cocycles. We prove that when the generators are piecewise affine and share a common Markov partition, the Lyapunov spectrum of the Perron-Frobenius cocycle has at most finitely many isolated points. Moreover, we develop a strengthened version of the Multiplicative Ergodic Theorem for non-invertible matrices and construct an invariant splitting into Oseledets subspaces. We detail examples of cocycles of expanding maps with isolated Lyapunov spectrum and calculate the Oseledets subspaces, which lead to an identification of the underlying coherent structures. Our constructions generalize the notions of almost-invariant and almost-cyclic sets to non-autonomous dynamical systems and provide a new ensemble-based formalism for coherent structures in one-dimensional non-autonomous dynamics.

Original languageEnglish
Pages (from-to)729-756
Number of pages28
JournalErgodic Theory and Dynamical Systems
Volume30
Issue number3
DOIs
Publication statusPublished - Jun 2010
Externally publishedYes

Cite this